Institutional members access full text with Ovid®

Share this article on:

A Case of Autophagia: A Man Who Was Mutilating His Fingers by Biting Them

Michopoulos, Ioannis MD*; Gournellis, Rossetos MD*; Papadopoulou, Marianna MD; Plachouras, Diamandis MD; Vlahakos, Dimitris V. MD§; Tournikioti, Kalliopi MD*; Tsigkaropoulou, Eudoksia MD*; Lykouras, Lefteris MD, PhD*

Journal of Nervous & Mental Disease: February 2012 - Volume 200 - Issue 2 - p 183–185
doi: 10.1097/NMD.0b013e318243989b
Brief Reports

Abstract: Self-mutilating behaviors could be minor and benign, but more severe cases are usually associated with psychiatric disorders or with acquired nervous system lesions and could be life-threatening. The patient was a 66-year-old man who had been mutilating his fingers for 6 years. This behavior started as serious nail biting and continued as severe finger mutilation (by biting), resulting in loss of the terminal phalanges of all fingers in both hands. On admission, he complained only about insomnia. The electromyography showed severe peripheral nerve damage in both hands and feet caused by severe diabetic neuropathy. Cognitive decline was not established (Mini Mental State Examination score, 28), although the computed tomographic scan revealed serious brain atrophy. He was given a diagnosis of impulse control disorder not otherwise specified. His impulsive biting improved markedly when low doses of haloperidol (1.5 mg/day) were added to fluoxetine (80 mg/day). In our patient’s case, self-mutilating behavior was associated with severe diabetic neuropathy, impulsivity, and social isolation. The administration of a combination of an antipsychotic and an antidepressant proved to be beneficial.

*2nd Department of Psychiatry, Medical School, University of Athens, Attikon University General Hospital, Athens, Greece; †Neurological Department, “Ygeias Melathron,” Athens, Greece; and ‡4th Department of Internal Medicine, Medical School, University of Athens, Attikon University General Hospital, Athens, Greece, and §Department of Medicine II, Medical School, University of Athens, Attikon University General Hospital, Athens, Greece.

Send reprint requests to Ioannis Michopoulos, MD, 2nd Department of Psychiatry, University of Athens, Medical School, “Attikon” General Hospital, 1 Rimini Street, 124 62, Athens, Greece. E-mail: yanmih@yahoo.com; imihopou@med.uoa.gr.

© 2012 Lippincott Williams & Wilkins, Inc.